Topotecan

I started 3rd line chemo last week - Topotecan this time after carboplatin/taxol for lst and 2nd line.

I had my second chemo yesterday and so far practically no side effects at all. A little nausea which is soon sorted out with the anti-sickness pills. The usual sleeplessness with the steroids and that's it! I know it's very early days and it's a long haul as I don't have the last chemo until 23 January but I feel so optimistic that it isn't going to be the bit of a nightmare that carboplatin/taxol often was when I was in and out of hospital so often because of the treatment.

So fingers crossed!!

Love Cathy xx

12 Replies

oldestnewest
  • Hi Cathy,

    We are with you all the way....best wishes love x G x :-)

  • Dear Cathy I'm so pleased to read you feel well and so optimistic. I'm keeping my fingers crossed it's a great success for you. Love and hugs. Annie x

  • thank you for that Cathy- this one of the options my onc is considering and I was so worried about side effects as he felt that it was hard on the white cells - made me feel a little more optomisticxxx

  • hi Cathy again,

    how was it given to you was it a drip every day for 5 days every three weeks and did you stay in or was it done at home

  • Hello Cathy,

    Glad to hear you are ok with new treatment. I too started topotecan, had my 3rd treatment this week ,I have treatment weekly and have 9 more sessions booked, an apointment with oncologist for 10th Sept and sometime a scan as the secondary cancer has gone to my liver. Like you only side effect was a little nausea but well enough to go out for dinner with friends in the evening. Good luck and Best Wishes X

  • Hi cathy,

    It was great to read your blog as I will be starting third line soon and will either be getting topetecan or gemcitabine. I will find out next week when I see my onc.

    I'm glad you are finding it okay and fingers crossed it will work for you.

    Hugs Jackie xxx

  • Hi Parvinc

    It was originally suggested I have it done that way but then my oncologist decided to give me it every week. So I go into the chemo ward one day per week for three weeks and then have one week off. The infusion itself only takes half an hour.

    She decided to do it that way because as you said it can be very hard on the while cells so this way blood is being taken every week and checked which means they can keep a better eye on what's going on, plus you can have a chat with the nurses in person about it all.

    I also have a magnesium infusion at the same time which takes three hours so I'm there that extra time, however the magnesium helps me so much, I'd stay there all day every week - I'll do anything as long as the end result means I feel better!! .

    As I said, it's very early days, but after the effects of the carbo/taxol almost from day one - I feel very positive about it all. I believe only about one in ten loses their hair completely, I think some thinning is normal - my hair is still very short and on its way in just now so if it didn't all come out that would be an added bonus.

    I had the 2nd one on Tuesday and this is now Thursday and I've only had to take around 5 domperidone for the nausea - no neuropathy, joint pain or anything, my sister-in-law is coming to take me for a wee run in the car today - so fingers crossed for the rest of the treatment!

    Good luck with your treatment as I know you've been through such a lot.

    Love Cathy xxx

  • Hi Parvinc

    I also should have mentioned that by Friday of last week (I had the first infusion on the Tuesday) I was out at the local shops and then went up town on the bus on the Sunday for a walk around. Also all the bloating has gone right down. This was caused mainly by wind in my case, I have a ileostomy (stoma) and was so blown up I was having to wear maternity trousers! I feel as if I'm actually getting my life back at the moment. I just hope this lasts and I don't come crashing down to earth with a bump in a few weeks!!

    Onwards and upwards!!

    Love Cathy xxx

  • Glad to hear Topotecan isn't too bad re side effects as my Mum is having her first cycle this morning. This will be her 2nd line chemo after only 4 months in remission.

    She did reasonably well on carbo/taxol but after her 3rd cycle Mum had to get weekly magnesium infusions. The infusions really made a huge difference to how she felt so worth getting regular blood checks to keep an eye on things.

    I've to go back for Mum in 2 hours which is good - her longest chemo stint (carbo/taxol plus magnesium) was 9 hours.

    Hopefully the Topotecan works and fingers crossed for everyone.

  • Hi Rob

    I hope your mum gets on well with the Topotecan. I too find the magnesium infusions a real godsend. At first I was on the magnaspartate sachets but they just weren't working so now, like your mum, I get the infusions which have helped such a lot.

    Yes, I've had a few times in hospital around the 9-10 hour mark because of having both the infusions but I'm just so pleased to be getting help and it helps so much that I don't mind.

    I do hope it works for your mum.

    C xx

  • Thank you so much cathy

    Your comments give me something to go back to the onc with. I also alot more optomistic about this option as it looks like caeylx will prob not be an option. Can i ask why you had the magnesium infusion for and hoa did it make you feel better. I am realistic in the side effects of the treatments and dont have a problem feeling ill for a few days but am scared of what happened last time where i was so weak i was in bed from one treatment to the next. Thanks again xxxxx

  • Hi Parvinc

    I'm so glad you're feeling more optimistic I think on the whole we're a pretty wonderful bunch - in that we can be so ill and down and yet we get a little bit of hope or good news and on we go again!!

    When I had my surgery, they decided to give me a stoma (ileostomy) to prevent a blockage in my bowel. It's a pretty active stoma in that it 'runs' almost 24/7 so a lot of goodness is constantly being lost from my body. A particular problem was keeping my magnesium topped up, if it's low it makes you extremely tired, confused, achy and can cause kidney problems. It's even worse when I'm on chemo so after a couple of years of taking magnesium sachets which didn't really work because they cause diarhorrea - which is the last thing you want with a stoma - they decided to take me in for fortnightly infusions to keep it topped up. While I'm on chemo I'll get them every time I get the chemo which keeps it to a reasonable level.

    I agree it's awful when the treatment is so bad that you can't get on with any kind of life. Thankfully, the topotecan is still not causing me any problems. 3rd one tomorrow, so fingers crossed I'll continue like this.

    Good luck with your treatment.

    Cathy xxxx

You may also like...